Search
Close this search box.

EMA: AZD1222 causes serious rare ADEs

In a new statement, the EU regulatory authority EMA postulates that AstraZeneca’s vaccine causes serious deep vein thrombosis.

However, the EMA has no idea which component of the cheapest COVID-19 vaccine on the market is supposed to cause the splanchnic leg and sinus vein thromboses. Therefore, the statement is based on the suspected clustering of the rare grade III to IV side effect observed in younger women under 60.

A recent population study by Danish researchers, however, shows that the incidence of thrombosis does not differ between vaccinated women and the general population. Unfortunately, the researchers did not screen the central medical register for the special thromboses in question.

As the EMA emphasises, the benefit-risk ratio remains positive though their postulate. While the EU authority is not taking any action other than a new warning, Germany and the UK have announced that they will only vaccinate older people with AstraZeneca’s chimpanzee adenoviral vaccine. The USA previously declared that they do not need the vaccine for their campaign.

Meanwhile, German scientists have proposed in a preprint publication to use the diagnostic and therapeutic algorithm approved for heparin-induced thrombocytopenia (HIT) to help patients affected by the side effect. The side effect is relatively easy for GPs to recognise because it does not occur until four to 16 days after the primary side effects that all vaccinations show. Therapy consists of non-heparin thrombolytics or venous IgG or a specific monoclonal antibody that impairs the binding of auto-antibodies to the platelet factor 4 at the surface of thrombocytes and is recommended by several medical societies.

Norwegian researchers from Rijkshospitalet Oslo have confirmed the postulated mechanism of Greinacher et al. However, it its still unknown which protein causes the rare event of vaccine-induced auto-antibody formation and their subsequent formation of antibody-PF4 complexes. As long as the EMA has no idea about the mechanism behind the ADE, the agency should thoroughly monitor if the effect is also caused by other adenoviral COVID-19 vaccines such as the approved jab of JNJ or the Sputnik V vaccine, which is unter rolling review by the agency.